Confused about flares
Hi, My boyfriend has lupus and after reading other peoples stories and information about the disease I have because very confused about flares.
atm my boyfriend is coming into a much better stage, the doctors said as far as the lupus goes it isn't active but he's protein still is not back up to a normal level so he is remaining on drugs like cellcept and predisilone. After a fast jump from 15 to 25 it has stopped moving, but progress is still being made as he is about to move down to 15mg of predicilone.
What I am wondering is once he is in remission what does this mean? We are so excited about being able to carry on wife life but how do flares work?
Does a flare mean that you are no longer in remisson and you go back up to high doseages of all those drugs or is it more of a warning sign?
I think it's wonderful that you are so supportive of your boyfriend and that you are trying to learn more about his situation and how you can help him. You have come to a wonderful place. Soon you will see others come on here and welcome you and give you more advice.
One thing about Lupus, and AutoImmune diseases in general is that even though we all have a general list of symptoms that most of us commonly share (such as achy swollen joints or rashes) the way and severity in which we experience our symptoms is highly individualized. No two of us on this site experience our AI issues in exactly the same way, even if we share the same disease. It is, at best, frustrating since it makes it so much harder for most of us to get a quick or permanent diagnosis and since most of the doctors we have dealt with are just not knowledgeable about Lupus, and other AI diseases, as we would like them to be.
That said - I can say that, for me, I live daily with different AI conditions. There are times in my life when those conditions are more "active" and other times when they are in "remission".
For me, active is when I am flaring - all my signs and symptoms are amplified, my quality of life is compromised, my normal routines and hobbies and general lifestlye is interrupted and all of my focus and attentions and energies are trained on my body and making my health better. When the disease is active, I am not myself. I am physically and emotionally exhausted and unhappy and drained.
Remission, for me, is when I am feeling (relatively) symptom free and can live and enjoy mylife to the extent which I am used to. I am able to participate in ordinary activities like dancing and simply remembering where I put my keys and I look and FEEL normal again.
Remission and active disease are like the dips and hills in a rollercoaster. The two are opposites of eachother, but there are times when I am in remission that I can feel the edges of a flare invading my body and I know that I need to change things to avoid dipping into active flares again. Right now is a good example of that for me.
Lots of people with AI are on meds that their doctors may change the dosage of depending on their current physical state of being.
I hope this clears up a little of your confusion. Lupus is such are hard disease to wrap our brains around since, like sand, it's appearance is constantly shifting as we journey through our lives, but here is a place where we have each other to understand and support eachother. Your boyfriend is very lucky to have your love and support.
To keep it simple
In a flare = feel like crap
In remission = life is good
hi jeeeimicha, welcome to our group, i hope you will find answers for all of your questions. Our members are knowledgeable and compassionate, and we are always here to help newly diagnosed lupies learn how to live with lupus.................As Sandy R said, auto immune diseases are very individual, and affects everyone differently. some people will only have 3 or 4 flares a year, where some of us deal with flares more frequently. It is very important that your boyfriend try to prevent flares by avoiding the sun, by reducing stress, and by getting plenty of rest. The reduction of steroid dosage should be done slowly, or it could cause him to go into a flare. If he starts to feel badly after the dosage is reduced, he should notify his dr, he may need to slow the process a little..................So glad you joined our family, please make yourself at home and ask any questions, we all learn from each other.